Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Wilmington, OH

July 8, 2003Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2003, 2:06 PM EDT for Miami County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:06 PM EDT (18:06 UTC)
Expired
Jul 8, 2003, 2:45 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Miami County, OH

The radar

The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS51 KILN 081806
SVRILN
OHC109-081845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
206 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN OHIO...

* UNTIL 245 PM EDT...

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF TROY...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  PIQUA...
  TIPP CITY...
  TROY...

AT 205 PM EDT...A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN 
TROY.

LAT...LON 4009 8442 3995 8417 3998 8404 4018 8402
          4020 8423 &

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:26 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 8, 1:26 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
126 PM EDT TUE JUL 8 2003

HEAT INDICIES OVER TRI-STATE REGION ARE APPROACHING THE 100S AND
ZONES HAVE BEEN UPDATED TO REFLECT THESE IN THE BODY OF TODAYS
FORECAST. DAY AND CVG GROUPINGS OF ZONES HAVE ALSO BUMPED UP
EXPECTED HIGHS TO AROUND 90. CU DEVELOPING SHOULD HAMPER ANY
SKYROCKETING TEMPS THIS AFTERNOON SO THEY DONT REACH THE MIDDLE 90S
RANGE.

FOR HAMILTON COUNTY (CINCINNATI)...AN ADVISORY HAS BEEN ISSUED TODAY
INTO TONIGHT AS MIN TEMPS ARE EXPECTED TO BE ABOVE 71 HERE AND
AFTERNOON INDICIES ARE ALREADY OVER 100.

OTHERWISE...NO CHANGES FROM PREVIOUS PACKAGE.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL OHIO AND PARTS OF
THE MIAMI VALLEY.
HEAT ADVISORY THROUGH 8 AM WED FOR CINCINNATI
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...NONE.

FRANKS/SITES
Hazardous weather outlook, Jul 8, 5:54 AM EDT, 8 hours 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Local storm report, Jul 8, 12:44 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1244 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   HARDIN                         SEVERAL TREES AND POWER
                                          POLES DOWN.

0537 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   HOCKING                        NUMEROUS TREES AND POWER
                                          LINES WERE DOWNED.

0340 AM    ANNA                      OH    MPH TSTM WIND GUST
07/08/03   SHELBY                         63 MPH

0250 AM    COUNTYWIDE                OH   FLASH FLOODS
07/08/03   MERCER                         SEVERAL ADDITIONAL ROADS
                                          WERE CLOSED ALONG THE ST.
                                          MARYS RIVER AND BEAVER
                                          CREEK.

0306 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   AUGLAIZE                       A POWER POLE AND LARGE
                                          TREE LIMBS WERE BLOWN DOWN.

0330 AM    TROTWOOD                  OH   WIND DAMAGE
07/08/03   MONTGOMERY                     POWER LINES WERE BLOWN
                                          DOWN.

JF
Special weather statement, Jul 8, 1:05 PM EDT, 1 hour 1 minute before
INZ066-073>075-080-KYZ089>096-OHZ060>062-070>072-078-090445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT TUE JUL 8 2003

...HOT AND HUMID CONDITIONS WILL PERSIST THIS AFTERNOON AND
TONIGHT...

THE UNUSUALLY LARGE AMOUNT OF MOISTURE IN THE LOW LEVELS OF THE
ATMOSPHERE...COMBINED WITH SUNNY SKIES AND DAYTIME HIGH TEMPERATURES
REACHING TO AROUND 90...WILL MAKE IT FEEL LIKE IT IS OVER 100
DEGREES. NIGHTTIME LOW TEMPERATURES WILL BARELY BE ABLE TO DIP BELOW
70...AND THE MUGGY CONDITIONS WILL PERSIST OVERNIGHT.

PERSONS IN THIS AREA ARE ADVISED TO AVOID PROLONGED WORK IN SUN, OR
IN POORLY VENTILATED AREAS. ALSO, KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

FRANKS/SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:03 PM EDTSevere Thunderstorm WarningILNPickaway27 min
Jul 8, 2:11 AM EDTSevere Thunderstorm WarningILNMercer49 min
Jul 8, 2:15 AM EDTFlash Flood WarningILNMercer2 hr
Jul 8, 2:23 AM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningILNAuglaize, Shelby51 min
Jul 8, 3:06 AM EDTSevere Thunderstorm WarningILNMiami, Preble39 min
Jul 8, 3:16 AM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jul 8, 3:17 AM EDTSevere Thunderstorm WarningILNHardin43 min
Jul 8, 3:39 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Logan66 min
Jul 8, 3:51 AM EDTSevere Thunderstorm WarningILNGreene54 min
Jul 8, 4:02 AM EDTSevere Thunderstorm WarningILNButler28 min
Jul 8, 4:09 AM EDTSevere Thunderstorm WarningILNUnion51 min
Jul 8, 4:12 AM EDTSevere Thunderstorm WarningILNWarren48 min
Jul 8, 4:13 AM EDTSevere Thunderstorm WarningILNMadison47 min
Jul 8, 4:18 AM EDTSevere Thunderstorm WarningILNDelaware42 min
Jul 8, 4:24 AM EDTSevere Thunderstorm WarningILNFranklin51 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningILNLicking53 min
Jul 8, 4:55 AM EDTSevere Thunderstorm WarningILNFairfield, Pickaway50 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningILNHocking42 min
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningILNChampaign, Clark41 min
Jul 8, 3:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
Jul 8, 4:20 PM EDTSevere Thunderstorm WarningILNClark, Greene55 min
Jul 8, 4:24 PM EDTFlash Flood WarningILNClark, Greene2 hr
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningILNAuglaize54 min
Jul 8, 5:11 PM EDTFlash Flood WarningILNAuglaize, Mercer2 hr
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 5:49 PM EDTFlash Flood WarningILNDarke, Shelby116 min
Jul 8, 5:53 PM EDTSevere Thunderstorm WarningILNShelby52 min
Jul 8, 5:59 PM EDTSevere Thunderstorm WarningILNFranklin46 min
Jul 8, 6:06 PM EDTFlash Flood WarningILNLogan114 min
Jul 8, 7:06 PM EDTFlash Flood WarningILNMercer3 hr
Jul 8, 7:30 PM EDTFlash Flood WarningILNAuglaize, Darke, Logan, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.